A mathematical justification of a thin film approximation for the flow down an inclined plane

Hiroki Ueno, Tatsuo Iguchi

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

We consider a two-dimensional motion of a thin film flowing down an inclined plane under the influence of the gravity and the surface tension. In order to investigate the stability of such flow, we often use a thin film approximation, which is an approximation obtained by the perturbation expansion with respect to the aspect ratio of the film. The famous examples of the approximate equations are the Burgers equation, Kuramoto–Sivashinsky equation, KdV–Burgers equation, KdV–Kuramoto–Sivashinsky equation, and so on. In this paper, we give a mathematically rigorous justification of a thin film approximation by establishing an error estimate between the solution of the Navier–Stokes equations and those of approximate equations.

Original languageEnglish
Pages (from-to)804-824
Number of pages21
JournalJournal of Mathematical Analysis and Applications
Volume444
Issue number1
DOIs
Publication statusPublished - 2016 Dec 1

Keywords

  • Burgers equation
  • Free boundary problem
  • Inclined plane
  • Navier–Stokes equations
  • Thin film approximation

ASJC Scopus subject areas

  • Analysis
  • Applied Mathematics

Fingerprint Dive into the research topics of 'A mathematical justification of a thin film approximation for the flow down an inclined plane'. Together they form a unique fingerprint.

  • Cite this